Alert archive / Tennessee / Flash Flood Warnings in 2013

Flash Flood Warning 8, NWS Huntsville, AL

April 28, 2013Franklin County, Moore County, Tennessee

NWS Huntsville, AL issued this flash flood warning at Apr 28, 2013, 11:23 AM CDT for Franklin County, Moore County, Tennessee. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 28, 2013, 11:23 AM CDT (16:23 UTC)
Expired
Apr 28, 2013, 2:15 PM CDT
In force
3 hr
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Flood severity
None

Counties Franklin County, TN, Moore County, TN

The radar

The Northeast Alabama radar (KHTX), 38 km from the middle of the area, began a volume at 16:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 28, 11:40 AM CDTFLASH FLOOD3 Nw Estill Springs, TNSEVERAL INCHES OF WATER OVER THE ROAD AT STEWART LANE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 4.4 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2013-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 220 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2013-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 275 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
220 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
474 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
275 m²/s²
0-3 km storm-relative helicity
338 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

619 
WGUS54 KHUN 281623
FFWHUN
TNC051-127-281915-
/O.NEW.KHUN.FF.W.0008.130428T1623Z-130428T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1123 AM CDT SUN APR 28 2013

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN FRANKLIN COUNTY IN MIDDLE TENNESSEE...
  CENTRAL MOORE COUNTY IN MIDDLE TENNESSEE...

* UNTIL 215 PM CDT
    
* AT 1119 AM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING 
  HEAVY RAIN ACROSS MAINLY SOUTHERN MOORE AND NORTHERN FRANKLIN 
  COUNTIES IN TENNESSEE.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... 
  WINCHESTER...LYNCHBURG...SEWANEE...DECHERD...ESTILL SPRINGS AND 
  AREAS AROUND TIMS FORD LAKE. 

RAINFALL AMOUNTS AROUND TWO INCHES HAVE ALREADY OCCURRED IN PORTIONS 
OF MOORE AND FRANKLIN COUNTIES THIS MORNING...AND AN ADDITIONAL 
INCH IS POSSIBLE IN THESE AREAS THROUGH THE EARLY AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND AS WELL AS 
OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE 
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE 
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS 
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING 
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DON'T DROWN.

&&

LAT...LON 3536 8613 3534 8603 3531 8600 3529 8592
      3522 8586 3519 8587 3512 8630 3512 8633
      3515 8635 3512 8636 3522 8638 3524 8640
      3523 8642 3526 8641 3528 8644 3535 8626
      3533 8620 3536 8616

$$

KDW
1 follow-up statement
542 
WGUS74 KHUN 281926
FFSHUN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
226 PM CDT SUN APR 28 2013

TNC051-127-281933-
/O.EXP.KHUN.FF.W.0008.000000T0000Z-130428T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FRANKLIN TN-MOORE TN-
226 PM CDT SUN APR 28 2013

...THE FLASH FLOOD WARNING FOR NORTHERN FRANKLIN AND CENTRAL MOORE 
COUNTIES HAS EXPIRED...

THE HEAVY RAIN HAS ENDED...AND FLASH FLOODING IS NO LONGER EXPECTED 
TO POSE A THREAT. HOWEVER...911 DISPATCH IN FRANKLIN COUNTY 
REPORTS SOME ROADS ARE STILL CLOSED DUE TO STANDING WATER ON 
ROADWAYS...PARTICULARLY IN THE COWAN AND ESTILL SPRINGS AREAS. 
PLEASE CONTINUE TO HEED ANY ROAD CLOSURES. WATER WILL CONTINUE TO 
RECEDE DURING THE AFTERNOON AND EVENING HOURS.  

LAT...LON 3536 8613 3534 8603 3531 8600 3529 8592
      3522 8586 3519 8587 3512 8630 3512 8633
      3515 8635 3512 8636 3522 8638 3524 8640
      3523 8642 3526 8641 3528 8644 3535 8626
      3533 8620 3536 8616

$$

KDW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Apr 28, 9:57 AM CDT, 1 hour 26 minutes earlier.

Area forecast discussion, Apr 28, 9:57 AM CDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
957 AM CDT SUN APR 28 2013

.UPDATE...
MADE SOME TWEAKS TO POPS BUT WILL KEEP REST OF FCST PARAMETERS AS IS
FOR NOW.

&&

.DISCUSSION...
5H TROF CONTINUES TO SLOWLY MOVE EAST ACROSS THE TN VALLEY WHILE THE
SFC CDFNT EXTENDS ACROSS THE NW CORNER OF AL. THE CDFNT WILL LIKELY
STALL OUT OVER NRN AL LATER THIS AFTN. THUS WITH A STALL CDFNT...PLENTY
OF ATMOSPHERIC MOISTURE AND THE UPPER 5H TROF...EXPECT A CONTINUATION
OF SHRA AND TSRA TODAY. NOT EXPECTING ANY SVR WX BUT SOME STORMS MAY
ANY PRODUCE HAIL UP TO THE SIZE OF PENNIES...GUSTY WINDS AND
LOCALIZED HVY RAIN. AS THE TROF MOVES EAST OF THE CWA THIS EVENING
THE PCPN WILL BEGIN TO TAPER OFF FROM WEST TO EAST...BEGINNING LATE
MRNG OVER EXTREME NW AL AND THE REST OF THE CWA THIS AFTN.

07

&&

.AVIATION...
/ISSUED 648 AM CDT SUN APR 28 2013/
FOR 12Z TAFS...A COMPLICATED AVIATION FORECAST WITH HIT-OR-MISS
SHOWERS DIFFICULT TO TIME ACCURATELY GIVEN THEIR RAPIDLY EVOLVING
NATURE. NEVERTHELESS...A LARGE AREA OF RAIN/SHRA WITH EMBEDDED
THUNDERSTORMS IN ASSOC/W A WARM FRONT IS NOW PUSHING THROUGH NE AL
AND DOWNSTREAM OF KHSV/KMSL TAF SITES. A FEW SHOWERS LINGER IN NW/NC
AL AND A FEW MORE SHOWERS/TSTMS CAN BE SEEN IN REGIONAL RADAR IMAGERY
DEVELOPING UPSTREAM IN NE MISS. CONTINUED DEVELOPMENT OF SCTD
CONVECTION IS LIKELY AHEAD OF A CDFNT THIS MORNING AND ESPECIALLY
INTO THE AFTERNOON HOURS WITH THE ADDED SOLAR HEATING. CEILINGS WERE
RATHER DIFFICULT TO FCST AND THERE IS LIKELY TO BE SOME LARGE
FLUCTUATIONS...FROM MVFR/VFR AND POSSIBLY LIFR-MVFR-VFR AT KMSL EARLY
THIS MORNING. WHERE HVY CONVECTION OCCURS...BRIEF IFR CIGS/VIS IS
POSSIBLE.

KDW

&&

.PREV DISCUSSION...
/ISSUED 439 AM CDT SUN APR 28 2013/
ROUNDS OF SHOWERS AND THUNDERSTORMS MADE FOR A VERY BUSY OVERNIGHT
THUS FAR. AS OF THIS WRITING...THE LINE OF STORMS WAS EXITING NE
ALABAMA OR FROM NEAR CHATTANOOGA AND WEST OF FT PAYNE. OTHER
ISOLATED TO SCATTERED ACTIVITY CONTINUED MOVING TOWARD THE REGION
FROM THE SW...AFFECTING AREAS FROM NE OF TUPELO TO THE BANKHEAD NATL
FOREST. SYNOPTICALLY...A WARM FRONT WAS DRAPED NNW TO SSE FROM
WESTERN KY TO NEAR HUNTSVILLE AND COLUMBUS GA. COLD AIR WEDGING FROM
THE NORTH ATLANTIC (OR THE EFFECTS FROM IT) HAS PRODUCED SOMEWHAT
MORE STABLE CONDITIONS ACROSS NE ALABAMA...WHICH HAS HELPED TO TEMPER
THE OVERALL STORM STRENGTH. IN EITHER AIRMASS...THE OVERNIGHT
CONVECTION HAS BEEN RATHER ACTIVE IN THE LIGHTNING DEPARTMENT...WITH
IN THE NEIGHBORHOOD OF 1000 CLOUD TO GROUND STRIKES PER HOUR OVER
AND CLOSE TO OUR FORECAST/WARNING AREA.

BIG PICTURE WISE...MID/HIGH LATITUDE BLOCKING WAS PRESENT ACROSS THE
NORTH PACIFIC AND ATLANTIC/WESTERN EUROPE. A WEAK ZONAL/SPLIT PATTERN
EXISTED ACROSS THE GREATER CONUS. AN WEAK LOW IN THE 500MB HEIGHT
REGIME WAS MOVING ACROSS SOUTHERN ILLINOIS. ANOTHER THUNDERSTORM
COMPLEX WAS MOVING OVER SE TEXAS AND THE NW GULF.

A COLD FRONT LYING WEST OF THE REGION SHOULD PUSH TO THE EAST DURING
THE COURSE OF TODAY AND TONIGHT. THIS WILL RESULT IN THE SHOWER
ACTIVITY WINDING DOWN FROM WEST TO EAST TONIGHT. EXCEPT FOR LINGERING
MORNING CONVECTION OVER NE ALABAMA MONDAY MORNING...A BRIEF RESPITE
FROM SHOWER ACTIVITY APPEARS TO BE ON TRACK...AS HIGH PRESSURE
BUILDS IN FROM THE NW.

THE DRY SPELL WILL BE A SHORT LIVED AFFAIR. AN UPPER DISTURBANCE ON
THE EAST SIDE OF THE PACIFIC BLOCK WILL MOVE TO THE SE AS MEAN
TROUGHING FORMS ACROSS THE CENTRAL NORTH AMERICAN DOMAIN. AN
UNSEASONABLY DEEP/COLD LOW IS FORECAST TO DEVELOP OVER THE WESTERN
PLAINS AFTER MIDWEEK. THIS LOW APPARENTLY WILL BE THE WESTERN LOW IN
A NEW OMEGA BLOCK SET TO FORM ACROSS THE EASTERN CONUS AND WESTERN
ATLANTIC FOR THE LATTER HALF OF THE WEEK.

COMPARED TO PREVIOUS RUNS...MUCH BETTER AGREEMENT WAS APPARENT FROM
THIS MORNINGS MEDIUM RANGE GUIDANCE. THE GFS HAS REALLY SLOWED DOWN
THE EASTWARD PROGRESS OF A COLD FRONT...GENERALLY HOLDING IT TO WEST
OF THIS REGION. THE ECMWF ON THE OTHER HAND HAS TAKEN A SLIGHTLY MORE
PROGRESSIVE TONE...BRINGING A FRONT ACROSS THE TENNESSEE VALLEY
DURING LATE FRI. GIVEN THOSE DIFFERENCES...HAVE STAYED ON A SIMILAR
FORECAST AS BEFORE...BRINGING THE FRONT ACROSS THE AREA EARLY SAT.
PER THE NEW GUIDANCE...LOOKS LIKE THE COLDEST AIR FROM THIS NEXT
SYSTEM WILL AFFECT THE CENTRAL/HIGH PLAINS. BUT WITH THIS AMOUNT OF
COLD AIR...COULD NOT RULE OUT A COLDER NEXT WEEKEND THAN WE HAVE
GOING NOW.

RSB

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Apr 28, 5:11 AM CDT, 6 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
511 AM CDT SUN APR 28 2013

ALZ001>010-016-TNZ076-096-097-281830-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
511 AM CDT SUN APR 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

NUMEROUS THUNDERSTORMS ARE EXPECTED TO CONTINUE INTO THE AFTERNOON.
GUSTY WINDS...SMALL HAIL...FREQUENT LIGHTNING...AND HEAVY RAINFALL
WILL AGAIN BE POSSIBLE WITH SOME OF THE STRONGER STORMS. MULTIPLE
ROUNDS OF HEAVY RAINFALL OVER THE SAME AREAS MAY ALSO RESULT IN
MINOR FLOODING OF ROADS AND LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS MONDAY MORNING ACROSS
NORTHEAST ALABAMA...WITH GUSTY WINDS THE PRIMARY THREAT.

AN ADDITIONAL CHANCE FOR SHOWERS AND THUNDERSTORMS WILL RETURN ON
WEDNESDAY...AS MORE MOISTURE MOVES ACROSS THE REGION. A COLD FRONT
MOVING IN MAY RESULT IN SOME OF THE STORMS BECOMING STRONG ON
FRIDAY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Apr 28, 8:51 AM CDT, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
851 AM CDT SUN APR 28 2013

ALZ003-004-281430-
LAWRENCE AL-FRANKLIN AL-
851 AM CDT SUN APR 28 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAWRENCE AND EASTERN
FRANKLIN COUNTIES UNTIL 930 AM CDT...

AT 850 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR PHIL CAMPBELL...OR 9 MILES SOUTH OF
RUSSELLVILLE...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MOULTON...PHIL CAMPBELL...NORTH COURTLAND AND COURTLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3457 8758 3457 8752 3458 8751 3460 8751
      3461 8750 3475 8727 3451 8710 3431 8760
      3431 8781 3440 8787
TIME...MOT...LOC 1349Z 239DEG 32KT 3436 8774

KDW
Special weather statement, Apr 28, 10:34 AM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1034 AM CDT SUN APR 28 2013

TNZ076-096-097-281615-
MOORE TN-LINCOLN TN-FRANKLIN TN-
1034 AM CDT SUN APR 28 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MOORE...
SOUTHEASTERN LINCOLN AND FRANKLIN COUNTIES UNTIL 1115 AM CDT...

AT 1030 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES WEST OF HUNTLAND...OR 9 MILES SOUTHEAST
OF FAYETTEVILLE...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WINCHESTER...LEXIE CROSSROADS...ESTILL SPRINGS...AND TIMS FORD LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3534 8603 3534 8603 3531 8600 3531 8595
      3528 8591 3522 8586 3520 8587 3499 8639
      3499 8646 3512 8655 3536 8615
TIME...MOT...LOC 1530Z 239DEG 31KT 3509 8642

KDW

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 1:20 AM CDTSpecial Weather StatementHUNLincoln25 min
Apr 28, 1:45 AM CDTSpecial Weather StatementHUNFranklin30 min
Apr 28, 10:34 AM CDTSpecial Weather StatementHUNFranklin41 min

Nearby

Flash Flood Warnings in Tennessee, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.